Chemotherapy-induced nausea and vomiting (CINV) is an underappreciated challenge in the treatment of oncology patients.1 CINV is often under-reported because patients perceive nausea and vomiting as expected side effects, and therefore may not report incidents to their oncology care providers. In addition, some types of CINV may not be captured in infusion records or with a 24-hour callback system. 


Oncology nurses are at the front lines in the management of CINV, and using guideline recommendations, they can work collaboratively with other health care professionals to advocate for the highest quality of care.2,3,4 Recommendations in the treatment guidelines have been shown to enhance patient care, yet adherence to these guidelines is often poor.3 This review of the evidence-based recommendations can help oncology nurses identify gaps in their understanding of this effect and improve outcomes for their patients.2



Continue Reading

AN OVERVIEW OF CINV


CINV is classified as acute, delayed, anticipatory, breakthrough, or refractory.5,6 Acute CINV occurs less than 24 hours after initial chemotherapy administration and generally peaks after 5 to 6 hours.6,7Delayed CINV generally occurs 24 hours or more after a treatment, peaks approximately 48 to 72 hours after chemotherapy, and may last as long as 5 to 7 days.6,7Anticipatory nausea and vomiting occurs before a cycle of chemotherapy due to a poor response in a previous cycle, and is triggered by cues associated with that previous experience.6,7Breakthrough CINV is that which occurs despite the best possible prophylactic treatment, and refractory CINV occurs when all previous preventive and rescue treatments have failed in prior cycles.6,7

The impact of CINV is borne by patients as well as by the health care system. Both nausea and vomiting have been shown to adversely affect a patient’s quality of life8,9,10; delayed CINV, in particular, may have a greater impact than acute CINV.10 Health service utilization and medical costs are also increased.11,12 However, one of the most concerning aspects of CINV is that patients may delay or stop chemotherapy, thus compromising quality of care and reducing the likelihood of treatment success.3,9 Particularly in cases of therapies with curative intent, changes in the planned courses of treatment can have serious consequences such as lower survival rates.9

Mechanism of action In brief, chemotherapeutic agents can damage the enterochromaffin cells of the gastrointestinal tract, releasing serotonin that binds to 5-hydroxytryptamine (5-HT3) receptors.7 This binding stimulates vagal nerve afferents that either initiate emesis directly resulting in acute CINV, or sensitize the vagus nerve to other substances (such as substance P), which can lead to delayed CINV.7 Therefore, acute CINV is thought to be more highly associated with serotoninergic pathways, whereas substance P may be more involved in delayed CINV.3

Recommendations for antiemetic therapy are based on the emetogenicity of the chemotherapy being administered.6 An agent is considered a highly emetogenic chemotherapy (HEC) if greater than 90% of patients are expected to experience emetic episodes if no prophylactic antiemetics are administered. It is a moderately emetogenic chemotherapy (MEC) if 30% to 90% of patients are expected to experience emetic episodes if no prophylactic antiemetics are administered. Low and minimally emetogenic chemotherapies (LECs) are expected to cause emetic episodes in 10% to 30% and less than 10% of patients, respectively, if no prophylactic antiemetics are administered.